Immune checkpoint inhibitors (e.g. ipilimumab, pembrolizumab, nivolumab, avelumab, atezolizumab, durvalumab and cemiplimab) are forms of immunotherapy which work by stimulating the immune system (T-cells) to fight cancer and have been associated with substantial improvements in the prognosis of the disease. These drugs are associated with a unique spectrum of side effects termed 'Immune-related Adverse Events (irAEs)'. Patients receiving these drugs may develop immune-related adverse reactions (irARs) during treatment or several months after the last dose of the drug. Most of these reactions are reversible and managed with interruptions of treatment, administration of corticosteroids and/or supportive care.
The incidence of irARs has been observed to be higher in patients receiving combination therapy compared with single agent treatment. There has also been substantial growth in the use of immunotherapy as part of cancer treatment in combination with chemotherapy and/or immunostimulatory agents (e.g. monoclonal antibodies) further enhancing the potential for toxicity.
The following is not an exhaustive list, but some common side effects of immunotherapy include:
The management of any suspected irAR is complex and requires specialist advice from the relevant clinical team. Adequate evaluation must be performed to confirm aetiology or exclude other causes. The approach to the management of specific toxicities is discussed in the individual sections of the West of Scotland guideline for the Management of Immune-related Adverse Events. This is available on the WoSCAN intranet site / Guidelines and Protocols / Supportive Care subsection (link only active if accessing via NHS network).
Corticosteroid dosing guidance and dose tapering regimens, as well as monitoring and cautionary advice are provided in the full guideline (see link above) on page 25 and in appendices 1 and 2.
Guideline reviewed: June 2023
Page last updated: December 2023